Here's why you could have 'black 'hair on your tongue

The condition is called black hairy tongue.

    2018/09/07

NSFW    ST. LOUIS, MISSOURI — A 55-year-old woman developed a case of black hairy tongue after taking an antibiotic for an infected wound.
The case was published by Dr. Yasir Hamad, an assistant professor in the Department of Medicine at the Washington University School of Medicine in St. Louis, in the New England Journal of Medicine on Wednesday, according to CNN.
The condition refers to when papillae on the tongue grow longer than normal and turn black.

Papillae are normally less than a millimeter long, but can grow to between 12 and 18 millimeters in length in patients suffering from the condition.
The blackening occurs as the growing papillae trap microscopic food particles that allow bacteria and other microbes to flourish on the tongue.
Black hairy tongue is an uncommon and harmless side effect of some drugs, but can also be caused by smoking, bad oral hygiene and some medical conditions.
In this case, the woman was taking minocycline to treat a wound infection from a car accident. Within a week, her tongue turned black, she started feeling nauseous and developed a foul taste in her mouth.
Four weeks after doctors changed her medication, her tongue turned back to its normal color.
NEXT ON TOMONEWS
ICYMI, Bashar Al-Assad hearts U.S. social media

Facebook Conversation
YOU MAY ALSO LIKE